The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Chest heavy/tight/numb


#1

Hi all, I may have brought this up before, but does anyone else have feelings these symtpoms? I’ve had them for about 2 years now and I really gotta do something about it, its just not going away.

  • Someone standing on your chest, feels like it might be difficult to breath but its not (no actual restriction)
  • lidocane feeling (numb) in throat/chest
  • lump in throat most of the time
  • throat muscle spasms
  • rhinitis
  • frequent urge to clear the throat
  • minor wheezing (like mild ashma, but hardly any mucus at all)
  • reduced sharpness in excitement response (maybe noradrenaline or adrenaline?)

And does the sensation usually reduce significantly with exercise? Can this really be migraine stuff?

It’s such a ridiculously uncomfortable symptom, I can’t make any sense of it! I try to accept it everyday but sometimes its just too much. My heart was checked out by a cardiologist about a year ago - ultra sound and everything looks totally healthy. My blood work is all good. I can exercise pretty vigorously although I don’t dare do any high intensity stuff these days.

An ENT put a camera down my noise/throat and saw a bit of irritation and said it was probably “silent reflux” and wants me on a proton pump inhibitor but I really don’t want to get on that drug… But if it really is reflux I need to do something about it because that is a real risk for esophageal cancer long term. Can’t imagine why it would make my chest feel numb though or why exercise would make it feel better (should make more reflux)…

I’m going with migraine because it follows my MAV symptoms a bit, and it has gotten less over the last couple years as my MAV has got better. Anyone else got these symptoms? Should I bother seeing a pulmonologist?


#2

I think you need to get tested to calm your mind at the least (and mine because now I’m worried about you my friend).


#3

I’ve had some of those symptoms before like the numbness of my throat / jaw, pressure on my chest feeling as if it’s solidified (makes it hard to breathe for a couple seconds like someone knocked the wind out of you and froze your chest), lump in throat (I equate it to the sinuses kicking up and MAV being a jerk about it, so I do the nasal cleanse and turmeric/ginger tea).
The last one you noted for the lack of response to excitement is strange and sad. :frowning:
It sounds like what James has said before that exercise (not too strenuous) is very good for MAV and the healing of the brain. Maybe the exercise reduces the symptoms cause it’s working everything out? Plus, it’s also making you sweat which opens everything up and releases endorphins.
Those are just my guesses, but if it concerns you then you should see someone, especially with the last one noted not having an explanation for. If you find out anything more please let us know since we care about you.


#4

Allergy? Food/environmental allergy. Your symptoms in many ways remind me of my brother. His seemed to turn out to be dairy allergy plus some! Cooking anything he CAN eat is nightmare! Needs checking out. Rhinitis could bee MAV. I seem to get that, and cannot explain exercise connection. Since he quit cycling my brother doesn’t exercise as such. Helen


#5

I went to an actual Allergist who scratched me with needles and said I was allergic to … drumroll… weeds and grasses! Duh! Then he gave me a nasal spray for my rhinitis (steroid-based) which actually started to give me heart burn. Oh yeah, then a $300 dollar bill, apparently insurance coverage isn’t great for Allergists here…

So then I went to a Naturopath who stuffed me full of probiotics that gave me strange gas (sorry) and overall didn’t do much of anything. Also looked into leaky gut and did the whole bone broth thing. Also did gluten free for 2 months.

I do think its definitely possible its silent reflux, but caused by migraine. Sort of like how people report various digestive issues with their migraines. And once its chronic, everything is irritated. I’m going to an ANRP soon and I’ll see if she agrees and if so, might just need to go on the PPI for a while, but I’ve heard they are so darn hard to get off of. I know people that really struggle with rebound reflux.


#6

I had similar experience with allergy person although to more less expense. Told me I was allergic to apples. I went there when about the episodic vertigo spells. She was a homeopath or similar but she was honest enough to say almost immediately there was absolutely nothing she could do for vertigo although she did try to push me towards her husband a chiropactot!

I’m diagnosed GERD but not really convinced. Lots of sudden digestive issues like terrible heartburn after a lettuce sandwich and put Proton Pump Inhibitor, Omepremozole. Month’s supply. This was repeated two/three times over a couple of years. Looking back I suspect it was, like the previous supposedly IBS disgnosis, all related to MAV cos as MAV morphed the IBS disappeared. The GERD didn’t until I saw a consultant who poked the tubes down and told me it was the Omepremozole causing it. Apparently once you’ve been on and off three times or more this can happen. Stop it he said. I did and I’ve been OK since except med sensitivity and so on. All of it, in my case, from the MAV I’d say. Hindsight being an exact science. Didn’t even know I had MAV then. I had no trouble getting off the PPI just stopped taking it. It hangs around 4-5 days I think I read and on about day five I went for a long walk and had the only severe vertigo attack I’d ever had away from home. All my others always started on rising from bed in the morning. If you do need to take PPI I was told Ratinidine (a less OTC strength available as Zantac, UK at least was best. Helen


#7

I’ve actually had noticed sensitivity to apples before, interesting. I was diagnosed GERD in college as well. This stuff has come and gone across life, never quite this bad, hoping this just goes as well as my MAV gets better.

I took 4 antacid tablets last night and actually had pretty bad burning in the stomach waking up today (rebound?). So, not sure the acidity of my stomach is the real cause of all this. Probably need to stop eating ice cream at night and elevate my bed. Maybe reduce fat intake a bit. Chew gum, etc. All the things google says to do for silent reflux. We’ll see how it goes.

Thanks for the input, it really helps to know you’ve been on/off PPIs before in case I want to give it a go. But sounds like, as I suspected from my google research, they weren’t all that helpful and could actually make things worse.


#8

reading more on this. could definitely be an irritated vagus nerve thing from chronic reflux. That excitation response thing I described, I still feel like 10-20%. Its not like I don’t have adrenaline or anything, its just harder to feel it in my chest. its kind of a good thing I guess because I’m less prone to anxiety, but on the flip side I feel pretty dead and at times and I think this can be the source of some of my depression. I mean, to take a deep breath and only feel your parasympathetic nervous system working at 20% is no way to live.

Regardless, I’m confident its not some pyschosomatic thingy, its been there for a long time, since MAV really hit hard. So, I’m gonna keep looking for an answer.


#9

Ok, well, that was depressing. How about I drive north and give you a hug? (Or coffee and a chat?) PM if you want to get together.


#10

I should go get it checked out but I suspect it’s all part of MAV like mine was really. Meantime don’t worry about it. Granny was always on about people suffering from ‘nervous indigestion’. Trouble is with getting these things sorted, there’s too much specialism, nobody treats whole body. I supposedly had Gall Stones/bladder trouble at one point but on scan all was perfect. Later other symptoms were supposedly IBS, same applied and later a repeat with supposed GERD. Good idea to follow GERD principles though. Also if sensitive check out supplements and vitamins you take. Nothing much bothers my gut now. Supplements and vitamins did though. All seem ‘chalky’. I wouldn’t think of ‘rebound’ related to antiacids. I suspect when you took them they stopped excess acid. Once cover starts to wear off, it comes back with a vengence and hits a sore spot. The consultant told me plp need to take them constantly (not a wise idea) or not at all meanwhile keep your chin up, you need to with GERD, and if you ever master the art of sleeping sitting up please let me know cos it’s an art I cannot master and I’d be ever so impressed! Helen